Penicillin Allergy

by Sharon Hopkins


Penicillin allergy is common of many of the medicinal allergies, experienced by individuals. Penicillin is a drug used in the treatment of ear and throat problems. Consumption of this drug by individuals, who are allergic to them can be lethal and life threatening. Typical symptoms include hives, rashes and breathlessness. The etiology of this reaction is yet under cover. Beta-lactam is the family to which penicillin antibiotic belongs. Amoxicillin also falls under the same category. These drugs effectively eliminate bacterial infections such as, ear, upper respiratory tract, sinus and skin and are cost effective.

Allergy can be subdued by medication and proper care. An intravenous or oral dose of penicillin inhibits the bacterial growth in the body. Penicillin is available as varied types and thereby protects the various parts of the body from infection. To name a few, nafcillin, ampicillin, penicillin G, amoxicillin, penicillin V, dicloxacillin and so on.

No individual is born inherent with penicillin allergy, but an exposure to the antibiotic can result in the same. An allergic reaction is stimulated on every subsequent exposure to the drug. Immunoglobulin E antibodies are produced by the body to fight off the drug, as it is mistaken for an external invader. Heredity is cited to play a role in the occurrence of this condition, but the presence of this allergic reaction in many, is a state of serious concern.

The most common symptoms of penicillin allergy are hives, itchy eyes, inflammation of the face, lips and tongue and rashes. Alternative medicines are prescribed, in case of an individual experiencing penicillin allergy. Anaphylactic reactions are a lethal offspring of penicillin allergy. People, who are sensitive, experience breathlessness, post exposure to penicillin. Constriction of the bronchi results in breathlessness. Loss of consciousness occurs, due to hypotension. Various other symptoms are slurred speech, diarrhea, weak or fast pulse, vomiting, wheezing, skin blueness, lightheadedness and nausea. Penicillin allergy calls for immediate care with antihistamines (diphenhydramine) for the rash and itching. Corticosteroids may prove beneficial in severe cases. Epinephrine injection might be essential for critical cases, such as anaphylaxis.

Improper intake of antibiotics has to be curtailed. Penicillin allergy can be prevented by avoidance of penicillin and related drugs. Allergy to penicillin does not infer an allergic response to all antibiotics. Related drugs, devoid of any allergic reaction can be provided by your physician. Desensitization technique is recommended to individuals, who test positive for penicillin allergy, through patch test.


Warning: The reader of this article should exercise all precautionary measures while following instructions on the home remedies from this article. Avoid using any of these products if you are allergic to it. The responsibility lies with the reader and not with the site or the writer.
More articles from the Wellness Category